rss
BMJ Case Reports 2012; doi:10.1136/bcr.02.2012.5842
  • Unexpected outcome (positive or negative) including adverse drug reactions

Quinacrine induced mood disturbance – the unmasking of bipolar affective disorder

  1. Elizabeth Walsh3
  1. 1Department of Psychiatry, National University of Ireland, Galway (NUIG), Galway, Ireland
  2. 2West Galway Mental Health Services, Galway, Ireland
  3. 3Health Service Executive West, West Galway Mental Health Services, Galway, Ireland
  1. Correspondence to Dr John Lally, john.lally{at}nuigalway.ie

Summary

The authors report the case of a 20-year-old man who presented with a de novo episode of hypomania subsequent to the initiation of quinacrine for treatment resistant giardiasis. The hypomanic episode commenced some 20 days after the successful completion of a week long course of quinacrine 100 mg three times daily. The hypomanic episode was treated with olanzapine 10 mg daily. Two months subsequent to this, the patient developed a moderate depressive episode which was treated with escitalopram and olanzapine. One month after the resolution of the depressive episode, he once again presented with a hypomanic episode. The recurring episodes of discrete mood disturbance all occurred within 5 months of the commencement of quinacrine in an individual with no personal history of affective disorders.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article